Texas, 2016

Flooding in Texas, June 1, 2016

June 1, 2016 · NWS FWD · 6 events in 6 counties and zones

Continued flooding from the end of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Continued flooding from the end of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, May 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1203 AM CDT WED JUN 1 2016

.AVIATION...
/06Z TAFs/

Some rain continues near KACT at this hour but is expected to
dissipate by 07Z. MVFR and IFR cigs are expected to return across
the TAF sites overnight with conditions improving to VFR Wednesday
afternoon. Cool east to east-southeast winds will continue through
the valid TAF period, but wind shifts are possible due to outflow
winds near showers/storms. Overnight, there is good consensus
that isolated to scattered convection will develop again and
affect the DFW area and possibly around KACT. Will keep thunder
mentioned at the DFW TAF sites from 09-15Z but mention VCSH at
KACT from 11-15Z based on the latest guidance. Scattered showers
and storms are expected to return Wednesday afternoon and could
persist through the evening hours and into the overnight hours
with periodic breaks in the convective activity.

JLDunn

&&

.UPDATE...
The first wave of rain and thunderstorms will continue to affect
the eastern counties of the forecast area through late evening but
will move into East Texas overnight. Most of North and Central
Texas should see a break in the precipitation through the
overnight hours. However, the next round of precipitation
associated with the approaching upper low is already organizing
across the South Plains and Permian basin. This activity should
begin to affect the western sections of North Texas just before
sunrise Wednesday. The atmosphere across North Texas is very moist
as observed in the the 00z FWD sounding. Therefore, the threat
for heavy rainfall will continue through Thursday. The eastern
counties of the forecast area may need to be added to the flash
flood watch but will wait for the 00z model data to fully assess
where the most favored areas for heavy rainfall will be.

No major changes are needed to the forecast but will adjust
temps/dewpoints and winds based on surface analysis and current
trends.

79

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT TUE MAY 31 2016/
Numerous showers and thunderstorms are ongoing across North and
Central Texas this afternoon. This is the first of what will
likely be multiple rounds of showers and thunderstorms over the
next 72 hours. At the surface...a remnant outflow boundary slid
southward into the region earlier today and helped focus initial
thunderstorm development beneath an increasingly favorable pattern
aloft. Since these storms have developed...several smaller outflow
boundaries have been produced and lie scattered across North
Texas. The pattern aloft features a slow moving upper trough over
the southwest U.S. in which several smaller disturbances are
rotating around and into the Southern Plains. These smaller
disturbances are providing periods of enhanced large scale forcing
for ascent within an increasingly moist buoyant atmosphere.

In the immediate short term...think showers and thunderstorms will
continue to slowly move east through the evening hours. The air to
the east of I-35 is a little more unstable with some drier air
aloft which may help to enhance downdrafts within the convection.
While this may serve to locally enhance the severe threat with the
strongest storms...it should also help the entire area of
precipitation move eastward through late tonight. That being
said...increasing southerly low level flow will also serve to keep
a steady fetch of rich Gulf of Mexico moisture streaming
northward. High PoPs will continue through tonight...although we
may see a brief decrease in the activity the later we get into
the nighttime hours and early Wednesday morning.

On Wednesday...with persistent deep southerly flow...the
atmosphere across the region will become more tropical-like with
PW values increasing to around 1.8 inches. Soundings across the
area will feature tall-skinny CAPE with generally weak wind
profiles. In addition...flow at 250mb becomes increasingly
diffluent. This should allow for convection with increased
precipitation efficiency and very heavy rainfall rates. Coverage
of showers and thunderstorms tomorrow is expected to be high
although pinning down the locations of heaviest rainfall will be
tough. An expansion and extension of the flash flood watch will
likely need to be considered during this time. The severe weather
threat on Wednesday will generally be low...although the strongest
cells could produce some locally strong winds owing to
precipitation loading.

The nearly vertically stacked upper low will get closer to the
area Wednesday night into Thursday which will keep North and
Central Texas within the persistent region of forcing for ascent.
Continued redevelopment of showers and thunderstorms is expected
during this time. Given the unidirectional wind profile within a
saturated column...bands of training echoes are expected somewhere
across North and Central Texas. These bands will produce very
intense rainfall. High PoPs will continue across the entire area
through Thursday...although it will not rain continuously during
this time.

As the upper low begins to slowly drift to the south on Friday and
Saturday...rain chances will begin to diminish from north to
south. A very quick glance at some longer range guidance suggests
that after this week we may get into a period of drier weather.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  79  67  79  67 /  80  80  60  70  60
Waco                68  79  67  78  65 /  80  80  80  70  60
Paris               67  79  67  80  66 /  70  70  60  70  50
Denton              67  77  65  78  65 /  80  80  60  70  50
McKinney            67  79  66  78  65 /  80  80  60  70  60
Dallas              70  79  67  78  68 /  80  80  70  70  60
Terrell             68  80  67  79  66 /  70  80  70  70  60
Corsicana           69  80  68  78  67 /  60  80  70  70  60
Temple              68  80  67  78  65 /  80  80  80  70  60
Mineral Wells       67  77  65  77  64 /  80  80  60  70  50

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ091>093-
100>104-115>120-129>134-141>145-156>160-174.

&&

82/79
Hazardous weather outlook, May 31, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT TUE MAY 31 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
321 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT PARTS OF NORTH
AND CENTRAL TEXAS THIS AFTERNOON AND EVENING...WITH ANOTHER ROUND
EXPECTED LATE TONIGHT AND INTO TOMORROW MORNING. THE MAIN HAZARDS
WILL BE LOCALLY HEAVY RAIN...WHICH COMBINED WITH NEARLY SATURATED
SOILS...MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT WEST OF A SHERMAN TO DALLAS TO HEARNE LINE.

LOCALIZED SEVERE WEATHER WILL BE POSSIBLE WITH THE STRONGER
STORMS...WITH THE MAIN RISKS BEING MARGINALLY SEVERE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF
THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. WHILE A FEW STORMS MAY BE
STRONG...THE PRIMARY THREATS WILL CONTINUE TO BE HEAVY RAIN AND
FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY. A FLASH
FLOOD WATCH IS IN EFFECT WEST OF A SHERMAN TO DALLAS TO HEARNE
LINE UNTIL THURSDAY MORNING.

STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES
SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED
STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ON A VERY LIMITED BASIS.
SPOTTERS ARE ADDITIONALLY ENCOURAGED TO RELAY REPORTS OF HEAVY
RAINFALL AND FLOODING.

In the hours before

Local storm report, May 31, 8:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
908 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLOOD            TERRELL                 32.73N  96.28W
05/31/2016                   KAUFMAN            TX   EMERGENCY MNGR

            MULTIPLE ROADS ACROSS THE COUNTY CLOSED DUE TO HIGH
            WATER INCLUDING CR 4077 NEAR COTTONWOOD AND FM 148 IN
            TERRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Palo Pinto

When
June 1, 12:00 AM CST to 12:45 PM CST
Where
Palo Pinto County, 10.19 mi ESE of Santo to 4.94 mi NW of Mineral Wells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.519, -98.074

Several roads across the southern portions of the county remained closed due to flooding that began on May 31st. Areas affected included Mingus, Strawn, Gordon, and other areas along Palo Pinto Creek. House water rescues along the creek were still ongoing on the morning of June 1st.

Flood, Kaufman

When
June 1, 12:00 AM CST to 8:00 AM CST
Where
Kaufman County, 1.92 mi SE of Mabank to 3.6 mi WSW of Styx
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.353, -96.074

Persistent moderate to heavy rainfall that began on May 31st resulted in the flooding and closure of multiple roads in the county. Fm 2728 was closed during the early morning hours of the 1st.

Flood, Hood

When
June 1, 12:00 AM CST to 11:00 AM CST
Where
Hood County, 1.74 mi NNE of Cresson to 7.49 mi NNW of Lipan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.553, -97.619

Several roads across the county remained barricaded due to flooding that began on May 31st.

Flood, Somervell

When
June 1, 12:00 AM CST to 11:00 AM CST
Where
Somervell County, 4.78 mi NE of Nemo to 5.77 mi SSE of Nemo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.320, -97.614

Several roads across the county remained barricaded due to flooding that began on May 31st.

Flood, Erath

When
June 1, 12:00 AM CST to 11:00 AM CST
Where
Erath County, 3.3 mi WNW of Thurber to 7.05 mi E of Patilo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.511, -98.475

Several roads across the county remained barricaded due to flooding that began on May 31st.

Flood, Johnson

When
June 1, 12:00 AM CST to 11:00 AM CST
Where
Johnson County, 1.45 mi NE of Burleson to 0.83 mi NW of Godley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.545, -97.302

Several roads across the county remained barricaded due to flooding that began on May 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637305, 637322, 637330, 637332, 637335, 637357.